Vermont, 2012

Winter Storm and Winter Weather in Vermont, February 24 to 25, 2012

February 24 to 25, 2012 · NWS BTV · 16 events in 16 counties and zones

A dual, elongated area of low pressure moved across the Great Lakes into New England during the afternoon and night of February 24th. A secondary area of low pressure significantly developed across Cape Cod and the Gulf of Maine during the early morning hours of February 25th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A dual, elongated area of low pressure moved across the Great Lakes into New England during the afternoon and night of February 24th. A secondary area of low pressure significantly developed across Cape Cod and the Gulf of Maine during the early morning hours of February 25th.

The first part of this system deposited 2 to 5 inches of snow across much of Vermont during the late afternoon and evening hours of the 24th, then the wrap-around, orographically enhanced snowfall across the Green Mountains continued overnight into Saturday with total storm snowfall accumulations ranging from 3 to 36 inches. The heaviest orographic snowfalls fell across the higher terrain in the northern third of Vermont, especially along the Green Mountains. The greatest impacted locations included eastern Franklin, Orleans, Lamoille and eastern Chittenden counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 24, 1:11 PM EST, 49 minutes earlier.

Area forecast discussion, Feb 24, 1:11 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
111 PM EST FRI FEB 24 2012

.SYNOPSIS...
A LOW PRESSURE AREA OVER THE OHIO VALLEY WILL MOVE NORTHEAST INTO
THE SAINT LAWRENCE VALLEY THIS AFTERNOON. A SECONDARY LOW PRESSURE AREA
WILL DEVELOP ALONG THE SOUTHERN NEW ENGLAND COAST TONIGHT AND INTENSIFY
AND THEN MOVE INTO THE CANADIAN MARITIMES ON SATURDAY. A RIDGE OF
HIGH PRESSURE WILL BUILD INTO THE NORTH COUNTRY ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1251 PM EST FRIDAY...UPDATE FOR ENTIRE CWA TO ADJUST TEMPS
BASED ON LATEST OBS...AND TO ADJUST WORDING FOR PRECIP TO DECR
INTENSITY. TEMPS ACROSS THE CWA CONTINUE TO SLOWLY RISE AND WILL
ADD LGT RAIN INTO THE MIX FOR AREAS EAST OF THE DACKS FOR THE
AFTNOON. CURRENT PRECIP OVER PORTIONS OF THE CWA ARE THE REMNANTS
OF MORNING BAND AHEAD OF LOW. THIS WILL PROVIDE LGT COATING OF
-SN. STILL THINKING ACCUM SNOWS WILL BEGIN WITH BATCH OF PRECP
CLOSEST TO SFC LOW AND BEHIND IT AS WELL AS TEMPS 32F AND LWR
UNDER NORTHERLY FLOW. SOUTHERN AREAS MAY HAVE ISSUE W/ ACCUM LATER
THIS AFTNOON AS TEMPS S AND E OF CWA THE 30S AND 40S. THIS WARM
TONGUE MAY CUT OFF PRODUCTION OF SNOW ACCUM AND MAY HAVE TO
CURTAIL NUMBERS IN NEXT UPDATE IF TREND CONTINUES.

PREVIOUS DISCUSSION...UPDATE ISSUED TO ADJUST TEMPS IN ZONES
BASED ON LATEST OBS. ALSO ADJUSTED WORDING IN ZONES FOR SNOW
TOTALS...TAPERING DOWN A TAD AS REGIONAL RADAR SHOWING LESS PRECIP
EARLY ON AIDED BY FORMATION OF COASTL LOW. WILL RE-EVALUATE NEXT
ESTF UPDATE FOR FURTHER REDUCTIONS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
AS OF 524 AM EST FRIDAY...SECONDARY LOW PRESSURE AREA BEGINS TO
DEEPEN OVER THE GULF OF MAINE TONIGHT. ECMWF AND GFS MODELS
SHOWING HEAVIER QPF ACROSS EASTERN VERMONT AND EXTENDING EAST OF
THE REGION BETWEEN 00Z-06Z TONIGHT. EXPECTING UPSLOPE SNOW TO
DEVELOP ACROSS THE ADIRONDACKS AND WESTERN SLOPES OF THE GREEN
MOUNTAINS TONIGHT AS NORTHWEST WINDS KICK IN FROM DEPARTING AND
DEEPENING LOW PRESSURE AREA OVER THE CANADIAN MARITIMES. THIS WILL
CONTINUE INTO SATURDAY WITH ADDITIONAL SNOWFALL EXPECTED DURING
SATURDAY. EXPECTING THIS ACTIVITY WILL DIMINISH SATURDAY NIGHT
WITH SKIES SKIES CLEARING OUT LATE SATURDAY NIGHT...AS A STRONG
RIDGE OF HIGH PRESSURE BUILDS EAST FROM THE GREAT LAKES. THIS HIGH
PRESSURE AREA WILL BE CENTERED OVER THE REGION ON SUNDAY...WITH
SUNNY SKIES EXPECTED. HAVE GONE A BIT ABOVE MOS GUIDANCE FOR MIN
TEMPERATURES TONIGHT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 408 AM EST FRIDAY...MODELS CONTINUE TO BE IN GOOD AGREEMENT
IN REGARDS TO THE OVERALL SYNOPTIC PATTERN FOR THE EXTENDED
PORTION OF THE FORECAST...LEADING TO AVERAGE TO ABOVE AVERAGE
FORECASTER CONFIDENCE FOR THIS FORECAST CYCLE.

HIGH PRESSURE REMAINS IN CONTROL OF THE NORTH COUNTRY'S WEATHER
FOR SUNDAY NIGHT INTO MONDAY MORNING...BEFORE A WEAK CLIPPER
SYSTEM SKIRTING ALONG THE INTERNATIONAL BORDER BRINGS THE NEXT
CHANCE FOR PRECIPITATION MONDAY AND TUESDAY. A FAIRLY WEAK SYSTEM
WITH THE MAIN ENERGY REMAINING NORTH OF THE BORDER...SO THINK THE
BEST CHANCES FOR RAIN/SNOW SHOWERS WILL BE MAINLY ACROSS THE
HIGHER TERRAIN. A BRIEF RIDGE OF HIGH PRESSURE BRINGS DRY WEATHER
BACK TO THE REGION FOR TUESDAY NIGHT...BEFORE LOW PRESSURE MOVING
OUT OF THE OHIO VALLEY WEDNESDAY SPREADS PRECIP BACK INTO THE
NORTH COUNTRY WEDNESDAY NIGHT THROUGH THURSDAY. VERTICAL
TEMPERATURE PROFILES AND ASSOCIATED 1000-500MB THICKNESS VALUES
SOMEWHAT MARGINAL FOR ALL SNOW...WITH PRIMARY LOW TRACK ACROSS
CENTRAL NY AND POSSIBLE SECONDARY LOW DEVELOPMENT IN THE GULF OF
MAINE. HAVE CONTINUED WITH PREVIOUS FORECAST THINKING OF 40 POPS
AT THIS EARLY STAGE...WITH MAINLY SNOW ACROSS THE HIGHER TERRAIN
ABOVE 2000 FEET AND A RAIN/SNOW MIX IN THE VALLEYS WEDNESDAY...
TRANSITIONING TO SNOW AT THE VALLEY FLOOR WEDNESDAY NIGHT.
MOUNTAIN SNOW SHOWERS THEN CONTINUE ON INTO THURSDAY ON NORTHWEST
FLOW...DISSIPATING INTO THURSDAY NIGHT.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
THROUGH 12Z SATURDAY...COMPLEX SET OF AVIATION WX CONDITIONS
EXPECTED OVER THE NEXT 24 HRS. CONDITIONS GENERALLY DETERIORATING
IN SNOW WITH LOWER CIGS/VSBY THIS AFTN. THROUGH THE REMAINDER OF
THIS AFTERNOON THROUGH THE FIRST HALF OF TONIGHT /04Z/...WE ARE
WATCHING AS THE PRIMARY SFC LOW NORTH OF LAKE ERIE AT 1750Z TRACKS
NEWD. THIS LOW WILL REACH KMSS VCNTY AROUND 06Z. THEN...THE SYSTEM
MOVES TO THE NORTH AND EAST WILL INTENSIFYING ACROSS THE CANADIAN
MARITIMES DURING SATURDAY MORNING.

THE BEST SNOW POTENTIAL WILL BE ACROSS NRN TAF SITES FROM MSS-PBG-
BTV. DO ANTICIPATE IFR CONDITIONS IN SNOW BETWEEN 20-06Z MOST OF THESE
LOCATIONS. AT SLK...RUT...MPV...SNOW MIXED WITH SLEET IS LIKELY
AND MAY BE MORE INTERMITTENT BASED ON RADAR TRENDS. THAT
SAID...STILL GENERALLY OSCILLATING BETWEEN IFR AND MVFR CONDITIONS
THROUGH 06Z SATURDAY. WINDS AT THE TAF SITES GENERALLY SE 5-10
KTS.

AS THE SFC LOW MOVES BY...OROGRAPHIC SNOW SHOWERS WILL CONTINUE TO
IMPACT SLK/MPV...WITH PASSING FLURRIES ELSEWHERE AFTER 08-09Z. THE
WINDS WILL ALSO BECOME W-NW AND INTENSIFY TO 10-15 KTS WITH GUSTS
TO 25-27 KTS AT TIMES SATURDAY MORNING. THE OROGRAPHIC/UPSLOPE SNOW
SIGNALS LOOK GOOD...SO ANTICIPATE GENERALLY IFR VSBY AT KSLK IN
SNOWFALL THROUGH 18Z SATURDAY. SNOW SHOWER ACTIVITY LIKELY NOT AS
INTENSE AT KMPV...KEPT GENERALLY VFR THERE BUT THERE IS AN OUTSIDE
CHANCE OF SOME MVFR OR BRIEF IFR CONDITIONS IN SNOW SHOWERS 12-18Z
SAT.

OUTLOOK 18Z SATURDAY THROUGH WEDNESDAY...
THROUGH 12Z SUNDAY...TRENDING VFR IN THE VALLEYS WITH MVFR -SHSN
CONDITIONS ACROSS THE HIGHER TERRAIN. WINDS NW 15-25 KTS THROUGH
00Z SUNDAY...THEN TRENDING WEST AND DIMINISHING TO AROUND 10 KTS
SATURDAY NIGHT.

12Z SUNDAY THROUGH 06Z MONDAY...VFR UNDER HIGH PRESSURE. 06Z
MONDAY THROUGH 12Z TUESDAY...MAINLY VFR WITH SCATTERED MVFR SNOW
SHOWERS POSSIBLE AS A WEAK CLIPPER MOVES ALONG THE INTL BORDER.
12Z TUESDAY THROUGH 06Z WEDNESDAY...VFR UNDER HIGH PRESSURE.

06Z WEDNESDAY THROUGH 00Z THURSDAY...STRONG LOW PRESSURE SYSTEM
TRACKS WEST OF THE AREA WITH MIXED PCPN LIKELY CHANGING TO RAIN.
LOOKING AT THE POTENTIAL FOR GUSTY SOUTH WINDS /LOCALLY SE AT
KRUT/ IN EXCESS OF 25 KTS FOR WEDNESDAY MORNING BASED ON CURRENT
MODEL TRENDS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 7 AM EST SATURDAY FOR VTZ003-004-
     006>008-010-012-016>019.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST SATURDAY FOR VTZ001-002-
     005-009-011.
NY...WINTER STORM WARNING UNTIL 7 AM EST SATURDAY FOR NYZ026-027-
     030-031-034.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST SATURDAY FOR NYZ028-029-
     035-087.

&&

SYNOPSIS...WGH
NEAR TERM...JN
SHORT TERM...WGH
LONG TERM...LAHIFF
AVIATION...BANACOS
Hazardous weather outlook, Feb 24, 4:02 AM EST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
402 AM EST FRI FEB 24 2012

NYZ028-029-035-087-VTZ001-002-005-009-011-250915-
EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-EASTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND-
402 AM EST FRI FEB 24 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ026-027-030-031-034-VTZ003-004-006>008-010-012-016>019-250915-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-ORLEANS-ESSEX-LAMOILLE-CALEDONIA-
WASHINGTON-ORANGE-WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-EASTERN RUTLAND-
402 AM EST FRI FEB 24 2012

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 8 winter weather. Local standard time, as filed.

Winter Storm, Eastern Chittenden

When
February 24, 2:00 PM EST to February 25, 8:00 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snow began during the afternoon of February 24th and continued until midnight on Saturday. On Saturday morning and continued for much of the day, the snowfall became orographically enhanced with the west-northwest slopes of the higher terrain witnessing higher snowfall totals. It was this enhancement that brought the greatest snowfall totals from this storm. Storm total snowfall accumulations ranged from 6 to 20+ inches with 14 to 21 inches in Underhill and 8 to 12 inches in Jericho and Bolton.

Winter Storm, Eastern Franklin

When
February 24, 2:00 PM EST to February 25, 8:00 PM EST
Where
Eastern Franklin forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snow began during the afternoon of February 24th and continued until midnight on Saturday. On Saturday morning and continued for much of the day, the snowfall became orographically enhanced with the west-northwest slopes of the higher terrain witnessing higher snowfall totals. It was this enhancement that brought the greatest snowfall totals from this storm. Storm total snowfall accumulations ranged from 6 to 30+ inches with 35 inches in Bakersfield, 21 inches in Richford, 15 inches in Sheldon springs and 10 inches in Fairfax.

Winter Storm, Lamoille

When
February 24, 2:00 PM EST to February 25, 8:00 PM EST
Where
Lamoille forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Snow began during the afternoon of February 24th and continued until midnight on Saturday. On Saturday morning and continued for much of the day, the snowfall became orographically enhanced with the west-northwest slopes of the higher terrain witnessing higher snowfall totals. It was this enhancement that brought the greatest snowfall totals from this storm. Storm total snowfall accumulations ranged from 8 to 30+ inches with 31 inches in Jeffersonville, 20-26 inches in Cambridge, 18 inches in Stowe, and 13 inches in Morrisville.

Winter Weather, Grand Isle

When
February 24, 2:00 PM EST to February 25, 12:00 PM EST
Where
Grand Isle forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Snow began during the afternoon of February 24th and continued until midnight on Saturday then tapered to scattered snow showers through midday. Storm total snowfall accumulations ranged from 2 to 5 inches.

Winter Weather, Western Addison

When
February 24, 2:00 PM EST to February 25, 2:00 PM EST
Where
Western Addison forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snow began during the afternoon of February 24th and continued until midnight on Saturday. On Saturday morning and continued for much of the day, the snowfall became orographically enhanced with the west-northwest slopes of the higher terrain witnessing higher snowfall totals with just scattered snow showers and little accumulation elsewhere. Storm total snowfall accumulations ranged from 2 to 6 inches.

Winter Weather, Western Chittenden

When
February 24, 2:00 PM EST to February 25, 2:00 PM EST
Where
Western Chittenden forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snow began during the afternoon of February 24th and continued until midnight on Saturday. On Saturday morning and continued for much of the day, the snowfall became orographically enhanced with the west-northwest slopes of the higher terrain witnessing higher snowfall totals with just scattered snow showers and little accumulation elsewhere. Storm total snowfall accumulations ranged from 3 to 7 inches.

Winter Weather, Western Franklin

When
February 24, 2:00 PM EST to February 25, 2:00 PM EST
Where
Western Franklin forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snow began during the afternoon of February 24th and continued until midnight on Saturday. On Saturday morning and continued for much of the day, the snowfall became orographically enhanced with the west-northwest slopes of the higher terrain witnessing higher snowfall totals with just scattered snow showers and little accumulation elsewhere. Storm total snowfall accumulations ranged from 4 to 7 inches.

Winter Storm, Caledonia

When
February 24, 3:00 PM EST to February 25, 8:00 PM EST
Where
Caledonia forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Snow began during the afternoon of February 24th and continued into the early morning hours of Saturday, where it became more orographically enhanced Saturday with the west-northwest slopes of the higher terrain witnessing higher snowfall totals. Storm total snowfall accumulations ranged from 4 to 12 inches with 10 inches in Walden and 8 inches in Stannard and Sheffield.

Winter Storm, Essex

When
February 24, 3:00 PM EST to February 25, 8:00 PM EST
Where
Essex forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Snow began during the afternoon of February 24th and continued into the early morning hours of Saturday, where it became more orographically enhanced Saturday with the west-northwest slopes of the higher terrain witnessing higher snowfall totals. Storm total snowfall accumulations ranged from 3 to 15 inches with 15 inches in Averill.

Winter Storm, Eastern Addison

When
February 24, 3:00 PM EST to February 25, 6:00 PM EST
Where
Eastern Addison forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snow began during the afternoon of February 24th and continued into the early morning hours of Saturday, where it became more orographically enhanced during much of Saturday with the west-northwest slopes of the higher terrain witnessing higher snowfall totals. Storm total snowfall accumulations ranged from 3 to 10 inches with 10 inches in Ripton, Starksboro and 9 inches in south Lincoln.

Winter Storm, Orleans

When
February 24, 3:00 PM EST to February 25, 8:00 PM EST
Where
Orleans forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Snow began during the afternoon of February 24th and continued until midnight on Saturday. On Saturday morning and continued for much of the day, the snowfall became orographically enhanced with the west-northwest slopes of the higher terrain witnessing higher snowfall totals. It was this enhancement that brought some of the greatest snowfall totals from this storm. Storm total snowfall accumulations ranged from 8 to 30 inches with 30 inches in Westfield and Jay, 18 inches in Albany and North Troy, 13 inches in Newport and 8 inches in Derby Center.

Winter Storm, Washington

When
February 24, 3:00 PM EST to February 25, 8:00 PM EST
Where
Washington forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Snow began during the afternoon of February 24th and continued until midnight on Saturday. On Saturday morning and continued for much of the day, the snowfall became orographically enhanced with the west-northwest slopes of the higher terrain witnessing higher snowfall totals. It was this enhancement that brought some of the greatest snowfall totals from this storm. Storm total snowfall accumulations ranged from 4 to 18 inches with 12 to 18 inches in Waterbury, 12 inches in Worcester, 11 inches in Waitsfield and 8 inches in Cabot.

Winter Weather, Eastern Rutland

When
February 24, 3:00 PM EST to February 25, 12:00 PM EST
Where
Eastern Rutland forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snow began during the afternoon of February 24th and continued until midnight on Saturday. On Saturday morning and continued for much of the day, the snowfall became orographically enhanced with the west-northwest slopes of the higher terrain witnessing higher snowfall totals. Storm total snowfall accumulations ranged from 2 to 10 inches with 10 inches in Bridgewater, 6 inches in Pittsfield and 2 inches in Rutland.

Winter Weather, Western Rutland

When
February 24, 3:00 PM EST to February 25, 12:00 PM EST
Where
Western Rutland forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snow began during the afternoon of February 24th and continued until midnight on Saturday. On Saturday morning and continued for much of the day, the snowfall became orographically enhanced with the west-northwest slopes of the higher terrain witnessing higher snowfall totals with just scattered snow showers and little accumulation elsewhere. Storm total snowfall accumulations ranged from 2 to 5 inches.

Winter Weather, Orange

When
February 24, 3:00 PM EST to February 25, 2:00 PM EST
Where
Orange forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Snow began during the afternoon of February 24th and continued until midnight on Saturday. On Saturday morning and continued for much of the day, the snowfall became orographically enhanced with the west-northwest slopes of the higher terrain witnessing higher snowfall totals with just scattered snow showers and little accumulation elsewhere. Storm total snowfall accumulations ranged from 3 to 7 inches.

Winter Weather, Windsor

When
February 24, 3:00 PM EST to February 25, 12:00 PM EST
Where
Windsor forecast zone
Property damage
$5,000
Reported by
COOP Observer

Snow began during the afternoon of February 24th and continued until midnight on Saturday. On Saturday morning and continued for much of the day, the snowfall became orographically enhanced with the west-northwest slopes of the higher terrain witnessing higher snowfall totals with just scattered snow showers and little accumulation elsewhere. Storm total snowfall accumulations ranged from 3 to 7 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2012Every state in 2012This day in weather historyWarnings in Vermont, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358612, 358613, 358614, 358622, 358624, 358625, 358626, 358609, 358610, 358611, 358618, 358619, 358620, 358621, 358623, 358628.